Learn About the Signs & Symptoms of Heroin Abuse

Signs of heroin addiction

Heroin is highly addictive. People who use heroin regularly can develop a tolerance, which means that they need higher and/or more frequent doses of the drug to get the effect they crave.

Heroin users may have needle tracks on their bodies. They may also appear sleepy and have pinpoint pupils. They may have slowed cardiac functioning and clouded mental functioning. They may have symptoms such as itching, nausea, vomiting, constipation, skin infections or a lower immunity to illness. There may be drug paraphernalia in the area where heroin is being used, such as syringes or small glass or metal pipes, spoons, lighters, belts or rubber tubing.

Signs of a heroin overdose

When people overdose on heroin, their breathing often slows or stops. This can decrease the amount of oxygen that reaches the brain, a condition called hypoxia. Hypoxia can have short- and long-term mental effects as well as effects on the nervous system, including coma and permanent brain damage.

A heroin overdose affects a number of different parts and systems of the body, with some effects being more obvious and noticeable than others. In addition to depressed respiration (breathing), here are some key signs of a heroin overdose:

  • Bluish-colored lips or nails
  • Weak pulse
  • Pinpoint pupils
  • Delirium/disorientation
  • Extreme drowsiness
  • Repeated loss of consciousness
  • Constipation or spasms of the stomach or intestines
  • Low blood pressure

Signs of heroin withdrawal

Withdrawal symptoms can begin as early as a few hours after the drug was last taken and can include flu-like symptoms. Other effects of withdrawal can include:

  • Restlessness
  • Severe muscle and bone pain
  • Sleep problems
  • Diarrhea and vomiting
  • Cold flashes with goose bumps
  • Uncontrollable leg movements
  • Severe heroin cravings

Recognizing heroin use in teenagers

Many of today’s heroin users do not fit the old stereotypes. Instead they can be suburban youth in their late teens or early 20s. These young people may not believe that heroin can do them harm, so they may not be afraid to try it.

It’s vital for parents to be aware of the signs and symptoms listed above. Most importantly, if you think your teen may be using heroin, contact a professional counselor as soon as possible. With the help of an organization like Rosecrance, your loved one can quickly be evaluated and start on the road to a lasting recovery.

Take the first step toward restored hope and your or your loved one’s recovery from heroin addiction with evidence-based, comprehensive treatment. Call 888-928-5278 today.